Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

continued pain after SCS implantation

stockbrokersstockbroker Posts: 464
edited 06/11/2012 - 8:31 AM in Pain Management
"C", Bionic Woman and the rest of you who have had your
stimulators for a while---I know that this isn't a
"cure" and I expected to have some pain but these past
few days I've had horrible ongoing pain with my stimulator
turned up full-blast. In the month or so that I've had it
I've had a few bad days but nothing like this. I intend to
call the St Jude reps and have them turn up the juice. I find that the more accustomed I become to this thing, the more tolerant I become to the stimulation. Also, I prefer, the slower pulsating, massaging type sensation. I'm just a little freaked out by how much I'm hurting and how little the stimulator is helping. I called my PCP (today is SAT) to get a prescription for Lyrica) which knocks me out and I can just sleep through the pain. I'm crying again and would just like some reassurance that once I get my stim readjusted, everything will be okay. I thought I had found the Holy Grail. All comments would be apprecialed. Susan.


  • I am so very sorry to hear to are still in such pain.
    I am now waiting for my prtmanent implant but as I understand it....you do have to have your stimulator readjusred. I am sure that is all you need.
    I just wanted to say how sorry I am you are going thru a rough patch. I do hope having the stimulator adjusted helps.
    I understand your let down after having such high hopes and then everything comes crashing down.
    Best of luck to you dear.
    Sending a hug your way... >:D<
    Patsy W
  • Don't panic.

    One of the things the rep can do is adjust the way the stimulation is focused. I had mine readjusted to a less focused and more diffused and it provides me a greater level of comfort with less muscle spasm. I can increase the amplitude without it becoming uncomfortable, whereas the "standard" in the beginning is to try and sharply focus the stimulation. This drives the signal deeper and has a greater chance of causing muscle spasms and pain. I was getting stimulation into my throat which was uncomfortable and once the firing pattern of the contacts was spread out, it got rid of that, knocked down the muscle spasms and provided a larger "blanket" of relief.

    Try to avoid the temptation to really crank up the juice even though you may feel like you are getting used to it. There comes a point at which you can actually increase your pain by doing that.

  • I would guess an adjustment will get you back on track.
    My PM would not adjust anything on Thursday as he said if I have decent coverage we should leave it be till the next followup set on the 28th. He said it is very normal for things to change the first month and if his patients have coverage he suggests any fine tuning be left till the one month mark.

    I have an A group and a B group and I had asked for another group that combined those two. He said to wait. I can tell today the the B group is "different". Thankfully it is in a good way! It now has more bleed over into my left arm. I don't have pain on that side, but the extra coverage helps cover my back pain.

    With your paddle leads I'm betting/hoping they just need to change some of the settings...
  • I agree with everyone else that it's probably just time for a programming adjustment. Remember you're still healing and many things are still changing in your body, even though you may not feel it.

    I also like the slower pulsing, but I've found when I'm having a bad day, turning the rate up high for 5-10 minutes then turning the stimulator off completely helps me more than turning the amplitude up. It sort of numbs things and has a hangover effect after the stimulator is turned off.

  • I had an appointment with the surgeon that the St. Jude's rep attended. The night before I didn't sleep at all due to pain. This was the first time this happened since I got the stimulator. Previously, I had been enjoying the wonderful sleep I was now getting. The surgeon said either a. my expectations were too high or b. my brain has "figured out" the scam, i.e. its not being distracted by the tingling. This happens in 25% of the cases though it would be unusual for it to happen so soon in the process. I was pretty blown away by the severity of the pain (with the stimulator on) and the fact that, once again, I was awake all night. I HATE THAT. So, do you think I'm just going through a bad patch or that the stimulator has lost its effectiveness? p.s. Its been cold and raining for the last two weeks. Susan
  • As is being discussed over on the other thread. Did they consider possible inflammation? If it is allowed maybe add an antiinflammatory if you are not taking one?

    I know rainy weather can be brutal to my T-spine. So far I am able to crank up the SCS enough to distract me so it is not so bad. The SCS does not really cover that area well. Mine sensation has a pulsing in it that we tried to program around yesterday. We finally decided it was my pulse rate effecting things. Since we can't very well stop my heart from beating I will have to get used to it.

    I hope you get back to good relief soon.
  • Sorry to hear you're having a bad time and I hope this is just a temporary pain flare. Did you get a script for the Lyrica? Are you taking anything for breakthrough pain like Vicodin or Percocet? I know the goal is to stop taking pain meds once you have the SCS but some people still require something by mouth for residual pain. I'm waiting to have my morphine pump implantation scheduled and my doctors have told me that I would still need to take something by mouth because the pump doesn't take all the pain away. Please let us know how you're doing and I hope you feel better soon.
  • The surgeon did talk to me about getting a pain pump which made me think he doesn't think this is just an occasional flare. He really didn't give my any information which I hate. I told him that only makes me worry more. I do take Dilaudid and there's no way I'm going to reduce the amount of meds I'm taking based on how I'm doing with the stimulator. My PM is going to try to find a long acting drug I can tolerate. (I'm super-sensitive to all meds.)When I turn the stimulator up to moderate or higher, I get stimulation in my crotch (no jokes please) and my abdomen, both of which are very unpleasant. It makes my stomach upset. I know Cheri, you said, you get similar nausea from yout stim. My gizmo (I don't know what to call it--the thing I use to communicate with the IPG) needed new batteries and on Program 1, does not respond when I try to turn it up higher. So. I'm going to get a new "gizmo". that might make a difference, no? Also, i'm going to print C's earlier post about a more diffuse program. I'm very concerned. Susan
  • Is called a remote :D Its a guy thing to know that... =))

    Mine just takes AAA batteries X2. No big deal get them anywhere.

    Maybe your program 1 has a level set to low? My PM told me that when people get out to 8-12 weeks it is common to need to turn up the levels due to scar tissue becoming denser so you need more level. He told me not to panic if that happens.

    Did your programmer go over your channels to see if they could isolate the one that causes the unpleasant sensations? I could get similar feelings, did not like them either, during my trial. Not exactly the good vibration... Anyway, if they can isolate the channel that causes that they may be able to reduce or stop the sensation.

    Yes, it is not everyone that can stop pain meds. The more extreme the pain, the more places that hurt, the harder it is for an SCS to do the total job. I consider myself lucky to be so, well , lucky.

    I don't often feel lucky, without the pain meds or neurontin I have a lot of aches and pains. My SCS will irritate me from time to time. I will even get frustrated and turn it off. It quite frankly P*sses me off! To need the thing and be irritated by it.

    "C" coined the phrase "love-hate relationship"

    I agree.
Sign In or Register to comment.